Alert archive / Michigan / Special Weather Statements in 2018
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 2, 2018, 10:44 AM EDT for Arenac County, Ogemaw County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 10:44 AM EDT (14:44 UTC)
- Expired
- Aug 2, 2018, 11:15 AM EDT
- In force
- 31 min
- Issued by
- NWS Gaylord, MI
Counties Arenac County, MI, Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 108 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
381
WWUS83 KAPX 021444
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
1044 AM EDT THU AUG 2 2018
MIZ030-035-036-042-021515-
Iosco-Arenac-Alcona-Ogemaw-
1044 AM EDT THU AUG 2 2018
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALCONA...
ARENAC...EASTERN OGEMAW AND IOSCO COUNTIES...
At 1042 AM EDT, radar indicated thunderstorms located along a line
extending from near West Branch to near Standish. Movement was
northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
East Tawas, Tawas City, Standish, Au Gres, Sterling, South Branch,
Maple Ridge, Rose City, Whittemore, Omer, Twining, Turner, Skidway
Lake, Plainfield Township, Rifle River State Park, National City,
Hale, Selkirk, Lupton and Wilber.
LAT...LON 4391 8404 4399 8404 4400 8407 4444 8422
4451 8398 4451 8389 4454 8389 4458 8376
4446 8348 4430 8341 4425 8344 4427 8344
4428 8350 4425 8354 4406 8359 4403 8368
4399 8368 4400 8383 4391 8391
TIME...MOT...LOC 1442Z 242DEG 34KT 4431 8426 4426 8415 4415 8412 4398
8401
$$
ALMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:31 AM EDT, 13 minutes earlier.
Area forecast discussion, Aug 2, 10:31 AM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1031 AM EDT Thu Aug 2 2018 .UPDATE... Issued at 1020 AM EDT Thu Aug 2 2018 Cold front making very slow progress southeast across northern lower Michigan this morning as the mid-level wave tied to it races off to the northeast. Good pre-frontal moisture advection continues, with surface dewpoints up into the lower and middle 60s. Lines of showers and embedded thunderstorms along and ahead of this front, with the most organized activity pushing into areas just north of Saginaw Bay at this hour. Expect additional showers and thunderstorms to impact the area, especially so across northeast lower Michigan where modest destabilization will occur before frontal passage later today. Already experiencing some breaks in the overcast across our southwest counties, with this increased sun expected to spread northeast with time, only further aiding in the destabilization process. Modified guidance soundings this afternoon still yield 1k-1.5k mean layer cape development across northeast lower Michigan. Cape profiles are not especially robust in the favored hail growth region, and effective shear values largely remain under 30 knots. Still, could easily see some more organized updraft development this afternoon when cape profiles are maximized. Latest SPC day one convective outlook has upgraded much of northeast lower Michigan to a marginal risk, citing low-topped storms bringing a low end severe wind risk. In addition, cannot rule out some marginally severe hail in the most organized updrafts. Will continue to monitor as we head through this afternoon. && .NEAR TERM...(Today through Tonight) Issued at 259 AM EDT Thu Aug 2 2018 High impact weather potential: More showers and thunderstorms. Again, severe storms not anticipated. Pattern synopsis and forecast: Wow. The showers and thunderstorms from yesterday that fired off in NW lower in the afternoon was not really in the plan. After perusing the sfc observations it was quite clear. Dewpoints ahead of the front and coming in off Lake Michigan were in the lower half of the 60s, way higher than expected. Those numbers allowed for 4-5 times more instability than what was suggested yesterday. Coupled with relatively steep mid level lapse rates, and a rapid development is easily understood. Outflow from these storms was able to spark off the NE lower activity rather easily. That activity push east of the area and also dwindled with loss of heating. Another outflow boundary from convection yesterday in Wisconsin was cruising across nrn Michigan early this morning. This has been sparking off more isolated activity, despite the loss of heating, with help from those steep 6.5-7.0c/km H8-H5 lapse rates, and still warm /moist BL (temps and dew points in the 60s). This was occurring along and ahead of a slowly eastward drifting frontal boundary laid out from from SE WI to central Lake Michigan into eastern upper. Forcing along this front is supplied by a corridor of weak low to mid level theta-e advection, low level convergence and DPVA (the latter mainly on the nrn end of the front). All of this action was occurring underneath a shortwave trough over the Great Lakes. Upstream, sfc high pressure and drier air was seen from Ontario back into the Dakotas. Clearing skies were occurring from north to south. Even further upstream, the next low pressure was developing in Alberta Canada, ahead of the next shortwave trough in the Pac NW. The shortwave trough over the Great Lakes will remain over the region through tonight, but will gradually be lifting NE with time. This will result in rising heights and subtle warming aloft, which will suppress those lapse rates some. Regardless, DPVA from a potent vort max swirling over western upper Michigan will pivot se then up through eastern upper into this morning, while an MCV or Mesolow seen over east central WI will work into nrn lower. The front and corridor of weak low to mid level theta-e just slowly drift eastward into NE lower and likely just east of the region by Friday morning. Analyzing the fcst soundings with now lower 60s dew points, results in what occurred yesterday, MLCAPES 1000-1600j/kg maxed out this afternoon and early this evening across much of nrn lower. Prior to that however, conditions out there are conducive to continued light showers with maybe a few rumbles of thunder, impacting primarily eastern upper and NW lower. This activity, will most likely ramp up in intensity by late morning and early this afternoon, while also seeing developing convection across NE lower. The strongest of convection is expected to be along and east of a line from Manistee to Cheboygan in nrn lower. Eastern upper will not have much time to develop good instability, as the front will be east of them this morning. Due to the slow drift of the front, convection is likely to continue into at least this evening, but will be weakening through the night with loss of daytime heating. The high pressure and drier air from Ontario and the Dakotas will sneak into the NW CWA leading to a clearing trend. Hail, gusty winds and heavy rainfall can be expected with the storms. Severe storms are not anticipated, but certainly feel that one or two stronger cells could come close. Highs will have a decent range today, with the lower half of the 70s in eastern upper, to as warm as the lower half of the 80s closer to Saginaw Bay. Lows tonight will be coolest in the NW CWA with the lower 50s, maybe even some upper 40s, to the lower 60s still clinging to areas close to Saginaw Bay. && .SHORT TERM...(Friday through Saturday) Issued at 259 AM EDT Thu Aug 2 2018 ...A Dry, Sunny Weekend... High Impact Weather Potential...Minimal. Pattern Synopsis/Forecast...As the front moves off to the east, dry air moves into the region. With the 500 mb trough over the forecast area, still, the 850 mb temperatures also bottom out around +13C or so. This would support about mid to upper 70s over the forecast area during the afternoon. With the lack of moisture, it looks like, at this point, we should remain precipitation free. Friday night, the winds will be light and the sky will be clear. The crossover temperatures are around 60F so will expect that mid to upper 50s for lows, will produce patchy fog by morning. Saturday, the models show high pressure and dry air over the region, and a decent 500 mb shortwave ridge. So will expect sunny skies through the day and clear skies through most of the night. Models are showing some showers moving into the region by 12z/Sun. The GFS and the NAM12 is less bullish on this then the ECMWF and the SREF. Primary Forecast Concerns...At this point, it looks like the timing on the showers Saturday night/Sunday morning will be the worst of it for most of the public. However, the timing is looking like it could be later into Sunday. .LONG TERM...(Saturday night through Wednesday) Issued at 259 AM EDT Thu Aug 2 2018 ...Off and On Precipitation Days... Extended (Sunday through Wednesday)...Sunday and Monday look to have showers and thunderstorms as a 500 mb shortwave and a sfc cold front slowly cross the region. Tuesday, The models split on whether the dry air wins out or not. The GFS dries out the forecast area, while the ECMWF has rain that kicks up in the afternoon as another shortwave trough pushes through in the afternoon. Wednesday looks to be dry through the day, before the next 500 mb shortwave trough pushes into the region. Temperatures through the week, look to remain at or above normal as the normal high temperatures this week are in the mid to upper 70s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 712 AM EDT Thu Aug 2 2018 A slowly eastward-drifting cold front will cross the airports through the day and evening. It's already crossed PLN with MVFR CIGS developed. Maybe a little more confidence in MBL/TVC being out of any developing thunderstorms, with that threat shifted a touch east now, still primarily impacting APN this afternoon. The mid level clouds are going to have to thin out some for daytime heating to result in instability. The same idea is still anticipated, scattered showers ought to expand later today with scattered thunderstorms firing off. The intensity really resting hard on that daytime heating though. This convection will weaken into tonight with loss of heating, eventually ending overnight. MVFR conditions to persist for a good chunk of the morning at PLN. Otherwise, MVFR will easily be possible within showers and storms. The stronger storms near APN will be capable of hail, gusty winds and heavy rainfall. Severe storms not anticipated but one or two stronger cells may come close. Another day of light winds that will vary in direction due to the presence of the front. Winds will tend to come out of the north later tonight. && .MARINE... Issued at 259 AM EDT Thu Aug 2 2018 A slowly eastward-drifting cold front will cross nrn Michigan today into tonight. Scattered showers and a few thunderstorms along this front will impact primarily Lake Superior and Lake Michigan this morning, before the convection is expected to increase in intensity late this morning and this afternoon while working into Lake Huron. Severe storms are not expected, but a couple stronger cells may come close. Generally sub-severe hail and gusty erratic winds are expected. This activity will weaken into tonight with loss of heating, eventually ending overnight. Higher pressure and drier air then slowly filter into the region from the north and west late today through tonight. Winds will remain light and variable today and tonight as the front goes through, with lake breezes developing Friday. Winds will remain sub-advisory into the beginning of the weekend. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MB NEAR TERM...SMD SHORT TERM...JL LONG TERM...JL AVIATION...SMD MARINE...SMD
Hazardous weather outlook, Aug 2, 10:38 AM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1038 AM EDT Thu Aug 2 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-031200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1038 AM EDT Thu Aug 2 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Rest of today and tonight. Thunderstorms are expected to increase in coverage and intensity this afternoon, especially along and east of Interstate 75 in northern lower Michigan. A few of these storms may become severe, primarily along and southeast of a line extending from Houghton Lake to Alpena. The greatest threat for severe weather will be from 2pm to 7pm, with wind gusts to 58 mph the primarily concern. In addition, any of the stronger storms will be capable of producing small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms will be possible at times from Sunday afternoon through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 2, 7:38 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
738 AM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NE LUZERNE 44.64N 84.24W
08/02/2018 M1.49 INCH OSCODA MI TRAINED SPOTTER
&&
BERGERSpecial weather statement, Aug 2, 9:34 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
934 AM EDT THU AUG 2 2018
MIZ029-034-035-041-042-021500-
Gladwin-Arenac-Roscommon-Ogemaw-Oscoda-
934 AM EDT THU AUG 2 2018
...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN ARENAC...
NORTHERN GLADWIN...OGEMAW...ROSCOMMON AND SOUTHWESTERN OSCODA
COUNTIES...
At 933 AM EDT, radar indicated thunderstorms were located along a
line extending from 7 miles southeast of Marion to near Farwell.
Movement was northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alger, Houghton Lake, Gladwin, West Branch, Prudenville, St. Helen,
Mio, Rose City, Skidway Lake, Hockaday, Roscommon Township, Lake St.
Helen, Skeels, Twin Lakes Area, Wooden Shoe Village, Rose Township,
Selkirk, Nester Township, Clear Lake and Bowmanville.
LAT...LON 4416 8461 4416 8485 4424 8485 4451 8442
4451 8438 4454 8437 4468 8414 4416 8393
4386 8460
TIME...MOT...LOC 1333Z 233DEG 27KT 4406 8502 4396 8498 4381 8492
ALMSpecial weather statement, Aug 2, 10:44 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1044 AM EDT THU AUG 2 2018
MIZ030-035-036-042-021515-
Iosco-Arenac-Alcona-Ogemaw-
1044 AM EDT THU AUG 2 2018
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHWESTERN ALCONA...
ARENAC...EASTERN OGEMAW AND IOSCO COUNTIES...
At 1042 AM EDT, radar indicated thunderstorms located along a line
extending from near West Branch to near Standish. Movement was
northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
East Tawas, Tawas City, Standish, Au Gres, Sterling, South Branch,
Maple Ridge, Rose City, Whittemore, Omer, Twining, Turner, Skidway
Lake, Plainfield Township, Rifle River State Park, National City,
Hale, Selkirk, Lupton and Wilber.
LAT...LON 4391 8404 4399 8404 4400 8407 4444 8422
4451 8398 4451 8389 4454 8389 4458 8376
4446 8348 4430 8341 4425 8344 4427 8344
4428 8350 4425 8354 4406 8359 4403 8368
4399 8368 4400 8383 4391 8391
TIME...MOT...LOC 1442Z 242DEG 34KT 4431 8426 4426 8415 4415 8412 4398
8401
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:34 AM EDT | Special Weather Statement | APX | Gladwin, Ogemaw, Roscommon | 86 min |
| Aug 2, 11:21 AM EDT | Special Weather Statement | APX | Alcona, Iosco | 24 min |
| Aug 2, 2:05 PM EDT | Special Weather Statement | APX | Gladwin | 55 min |
Nearby
Special Weather Statements in Michigan, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.